News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Sexual side effects inbetween Prozac and Wellbutrin


 harrypancakes - Wed Nov 12, 2008 12:52 pm

Hello,

My fiancee was taking Fluoxetine for a little under a year. She would enjoy sex, but was unable to orgasm and had decreased desire. Since we thought this was a side-effect of the SSRI, she decided (with her doctor) to move to Bupropion-XL.

She began tapering off of the Fluoxetine while taking a low dose of Bupropion-XL. When she stopped taking Fluoxetine, there was one night where she wanted to have sex. We were both excited that her sexual desire was returning, but it was only the one night.

She has now stepped up to a full Bupropion-XL dose (300mg) and is experiencing headaches, dizziness, constipation, weight gain, and no desire for exercise or sex. From what I have read online, the first 3 symptoms are standard for Bupropion-XL, but the last 3 are not, but could be from cessation of Fluoxetine.

She is extremely concerned, as she told me last night that if her sex drive doesn't return in 6 mos, that we might not want to get married. I told her that of course we would still get married; nonetheless, she is very concerned.

Is it possible that the decreased sexual drive is from ending Fluoxetine? If so, how long does it take to typically return? I have read some pretty scary stuff online about how Prozac can kill your sex drive permanently. We sure hope that is not what is going on!
 Dr. E. Seigle - Tue Nov 18, 2008 8:45 pm

Hi Harrypancakes,

One important factor is how long ago the last dose of fluoxetine was taken by your girlfriend. It takes a full 4-6 weeks for fluoxitene to "wash out" of the body, so before then, the sexual side effects can remain. I am not aware of any evidence of permanent effects on sexual function from taking fluoxitene in the past.

In addition, if your friend's depression has returned, this in itself can cause a decrease in sex interest, drive and function, and this should be considered.

Finally, it is possibe, as you observed, that the Bupropion is causing headaches and other side effects, and this may be also lowering sex drive due to these side effects. In general, bupropion does not decrease sex drive. The dose of buproprion may need to be lowered if the side effects are significant, increased in a few weeks if the depression is continuing, or simply changed to another medication if the depression is not getting better despite increased doses.

In summary, there are several possible explanations for your partner's decreased sex drive continuing, and it would be important for her to discuss this with her physician. Good luck!

-Eliot Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here